Alert archive / Kansas / Red Flag Warnings in 2014
Red Flag Warning 7, NWS Topeka, KS
NWS Topeka, KS issued this red flag warning at Mar 21, 2014, 3:44 AM CDT for 11 counties in Kansas. It took effect at Mar 21, 2014, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 21, 2014, 3:44 AM CDT (08:44 UTC)
- In effect from
- Mar 21, 2014, 1:00 PM CDT
- Expired
- Mar 21, 2014, 8:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Topeka, KS
Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Marshall County, KS, Morris County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 78 km from the middle of the area, began a volume at 08:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 8.7 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3793 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
092 WWUS83 KTOP 210844 RFWTOP URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 344 AM CDT FRI MAR 21 2014 ...EXTREME FIRE WEATHER CONDITION THIS AFTERNOON AND EARLY THIS EVENING... .NORTHERLY WINDS WILL INCREASE TO 15 TO 20 MPH WITH GUSTS TO 30 MPH THIS AFTERNOON. DEEPER MIXING WILL CAUSE SURFACE DEWPOINTS TO DROP INTO THE UPPER TEENS TO LOWER 20S AS AFTERNOON HIGHS CLIMB INTO THE LOWER TO MID 60S. THIS WILL CAUSE THE MINIMUM RELATIVE HUMIDITIES TO DROP TO 18 TO 20 PERCENT ACROSS THE WARNING AREA. KSZ008>010-020>023-034>037-211645- /O.NEW.KTOP.FW.W.0007.140321T1800Z-140322T0100Z/ REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-RILEY-POTTAWATOMIE-OTTAWA- DICKINSON-GEARY-MORRIS- 344 AM CDT FRI MAR 21 2014 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING FOR LOW RELATIVE HUMIDITIES...BREEZY CONDITIONS...AND VERY DRY FUELS FOR NORTH CENTRAL...PORTIONS OF NORTHEAST AND PORTIONS OF EAST CENTRAL KANSAS... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A RED FLAG WARNING FOR LOW RELATIVE HUMIDITIES...BREEZY CONDITIONS AND VERY DRY FUELS...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING. * AFFECTED AREA...FIRE WEATHER ZONE 008 REPUBLIC...FIRE WEATHER ZONE 009 WASHINGTON...FIRE WEATHER ZONE 010 MARSHALL...FIRE WEATHER ZONE 020 CLOUD...FIRE WEATHER ZONE 021 CLAY...FIRE WEATHER ZONE 022 RILEY...FIRE WEATHER ZONE 023 POTTAWATOMIE... FIRE WEATHER ZONE 034 OTTAWA...FIRE WEATHER ZONE 035 DICKINSON... FIRE WEATHER ZONE 036 GEARY AND FIRE WEATHER ZONE 037 MORRIS. * WINDS...NORTH 15 TO 20 MPH WITH GUSTS UP TO 30 MPH. * TIMING...THE NORTHERLY WINDS WILL INCREASE EARLY THIS AFTERNOON WITH THE HIGHEST WIND GUSTS OCCURRING BY MID AND LATE AFTERNOON. MINIMUM RELATIVE HUMIDITIES WILL OCCUR BY MID AND LATER AFTERNOON. * RELATIVE HUMIDITY...AS LOW AS 18 PERCENT. * TEMPERATURES...IN THE LOWER TO MID 60S. * IMPACTS...ANY FIRES THAT DEVELOP WILL GROW AND SPREAD RAPIDLY. THESE FIRES WILL BECOME VERY DIFFICULT IF NOT IMPOSSIBLE TO CONTROL. ALL OUTDOOR BURNING SHOULD BE AVOIDED TODAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$
2 follow-up statements
667 WWUS83 KTOP 211635 RFWTOP URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 1135 AM CDT FRI MAR 21 2014 ...EXTREME FIRE WEATHER CONDITIONS THIS AFTERNOON AND EARLY THIS EVENING... .NORTHERLY WINDS WILL INCREASE BETWEEN 15 TO 25 MPH WITH GUSTS TO 30 MPH THIS AFTERNOON. DEEPER MIXING WILL CAUSE SURFACE DEWPOINTS TO DROP INTO THE UPPER TEENS TO LOWER 20S AS AFTERNOON HIGHS CLIMB INTO THE LOWER TO MID 60S. THIS WILL CAUSE THE MINIMUM RELATIVE HUMIDITIES TO DROP TO 18 TO 20 PERCENT ACROSS THE WARNING AREA. KSZ008>010-020>023-034>037-220100- /O.CON.KTOP.FW.W.0007.140321T1800Z-140322T0100Z/ REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-RILEY-POTTAWATOMIE-OTTAWA- DICKINSON-GEARY-MORRIS- 1135 AM CDT FRI MAR 21 2014 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR LOW RELATIVE HUMIDITIES...BREEZY CONDITIONS...AND VERY DRY FUELS FOR NORTH CENTRAL...PORTIONS OF NORTHEAST AND PORTIONS OF EAST CENTRAL KANSAS... * AFFECTED AREA...FIRE WEATHER ZONE 008 REPUBLIC...FIRE WEATHER ZONE 009 WASHINGTON...FIRE WEATHER ZONE 010 MARSHALL...FIRE WEATHER ZONE 020 CLOUD...FIRE WEATHER ZONE 021 CLAY...FIRE WEATHER ZONE 022 RILEY...FIRE WEATHER ZONE 023 POTTAWATOMIE... FIRE WEATHER ZONE 034 OTTAWA...FIRE WEATHER ZONE 035 DICKINSON... FIRE WEATHER ZONE 036 GEARY AND FIRE WEATHER ZONE 037 MORRIS. * WINDS...NORTH 15 TO 25 MPH WITH GUSTS UP TO 30 MPH. * TIMING...THE NORTHERLY WINDS CONTINUE TO INCREASE THIS AFTERNOON WITH THE HIGHEST WIND GUSTS OCCURRING BY MID AND LATE AFTERNOON. MINIMUM RELATIVE HUMIDITIES WILL OCCUR BY MID AFTERNOON. * RELATIVE HUMIDITY...AS LOW AS 19 PERCENT. * TEMPERATURES...LOW 60S. * IMPACTS...ANY FIRES THAT DEVELOP WILL GROW AND SPREAD RAPIDLY. THESE FIRES WILL BECOME VERY DIFFICULT IF NOT IMPOSSIBLE TO CONTROL. ALL OUTDOOR BURNING SHOULD BE AVOIDED TODAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$
552 WWUS83 KTOP 220100 RFWTOP URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 800 PM CDT FRI MAR 21 2014 KSZ008>010-020>023-034>037-220200- /O.EXP.KTOP.FW.W.0007.000000T0000Z-140322T0100Z/ REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-RILEY-POTTAWATOMIE-OTTAWA- DICKINSON-GEARY-MORRIS- 800 PM CDT FRI MAR 21 2014 ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR NORTH CENTRAL AND A PART OF NORTHEAST KANSAS. RELATIVE HUMIDITY HAS RISEN ABOVE 20 PERCENT ACROSS THE WARNED AREA. THEREFORE THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Mar 21, 3:35 AM CDT, 9 minutes earlier.
Area forecast discussion, Mar 21, 3:35 AM CDT, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 335 AM CDT Fri Mar 21 2014 .SHORT TERM...(Today and Tonight) Issued at 331 AM CDT FRI MAR 21 2014 An upper level trough will move east across the northern plains and upper Midwest Today. This will cause a cold front across central NE early this morning to move southward across the CWA during the morning hours. The front will go through dry without much in the way of cloud cover. The BKN Cirrus overcast across the southern half of the CWA should shift southward through the afternoon hours. Highs Today will be about 10 degrees cooler than Thursday's highs, with highs in the lower to mid 60s. north winds will increase to 15 to 20 MPH with gusts of 30 MPH by afternoon. High and mid level clouds will increase through the night as the north winds diminish after sunset. Overnight lows will range from the upper 20s to mid 30s. .LONG TERM...(Saturday through Thursday) Issued at 331 AM CDT FRI MAR 21 2014 The Strong Canadian high pressure system over the northern plains will continue to filter unseasonably cold air into the cwa through the weekend and into the first part of next week. Highs Saturday through next Tuesday will commonly be in the 40s...although some readings in the upper 30s are expected near and north of I 70 with lows in the 20s. At this time...think the precip Saturday and Sunday will remain west and south of the county warning area (cwa). However...with the approach and passage of the next northwest flow shortwave trough late Sunday night into Monday...increasing warm air advection....isentropic lift/frontogenetical forcing to the northwest of the cwa will spread/develop southeastward into the cwa through the day Monday...exiting the far eastern cwa by late afternoon. Will leave Sunday night dry...but light snow may not be too far to the north of the Nebraska border by sunrise Monday morning. Forecast soundings continue to trend colder...especially across the northeast corner of the cwa and a little warmer further south and westward. Will therefore carry precip type as all snow across the northeast corner and a rain/snow mix elsewhere. Could see a brief minor accumulation (less than an inch) in the far northeast if temperatures remain cold enough through midday...otherwise the snow could melt as it falls if readings are able to recover into the middle and upper 30s. Elsewhere...no accumulation of snow is expected at this time and precip should end before evening. The coldest morning should be Wednesday where the combination of light east winds and clear skies with the cold air in place should result in lows from the upper teens to middle 20s. A return to a more zonal flow aloft and the approach of a shortwave trough by mid week will result in moderating temperatures into the 50s and 60s by Wednesday and Thursday along with a chance for rain. && .AVIATION...(For the 06Z TAFs through 06Z Friday Night) Issued at 1131 PM CDT THU MAR 20 2014 VFR conditions to continue through the period. A frontal boundary will move through the terminals in the 14Z-16Z time period. Winds will increase through 18Z from the north at speeds near 16 kts with gusts to near 26 kts. The winds will gradually decrease after 00Z with north winds under 10 mph by 02Z. && .FIRE WEATHER... Issued at 331 AM CDT FRI MAR 21 2014 North winds will increase behind the surface cold front this afternoon. Expect north winds to increase to 15 to 20 MPH with gusts to 30 MPH by afternoon. The NAM and RUC models show deep mixing to 800MB across the central and western portions of the CWA. The deep mixing should cause minimum relative humidities to drop to 17 to 20 percent across the western half of the CWA during the afternoon. A combination of low RH's, wind gusts above 25 MPH and dry fuels will create extreme fire danger conditions along and west of a Marysville, to Westmoreland, to Junction City, to Council Grove line. Therefore a Red Flag Warning will be issued for the area with extrema fire danger. && .TOP WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING from 1 PM this afternoon to 8 PM CDT this evening FOR KSZ008>010-020>023-034>037. && SHORT TERM...Gargan LONG TERM...63 AVIATION...53 FIRE WEATHER...Gargan
Hazardous weather outlook, Mar 20, 6:58 PM CDT, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 658 PM CDT THU MAR 20 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-220000- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 658 PM CDT THU MAR 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE RANGELAND FIRE DANGER INDEX WILL BE VERY HIGH IN PORTIONS OF NORTH CENTRAL KANSAS FRIDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
Nearby
Red Flag Warnings in Kansas, 2014Every red flag warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.